Tornadoes · United States · Kansas · 2020

EF0 tornado, Coolidge, Kansas, May 21, 2020

This EF0 tornado ran 0.6 miles across Hamilton County on May 21, 2020, touching down at 3:15 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 21, 2020
Touchdown
3:15 PM MDT (21:15 UTC)
Lifted
3:17 PM MDT (21:17 UTC)
On the ground
2 minutes
Path length
0.6 miles (0.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Hamilton County
Touchdown point
38.170, -101.970
Lift-off point
38.174, -101.961
Record number
2005211515-01

The damage survey

2 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • One of two landspouts. There was nothing in the vicinity to damage, other than cropland.
  • Second of two landspouts. There was nothing in the vicinity to damage, other than cropland.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slight severe risk for much of the CWA due to a cold front pushing in from the northwest. With ample enough shear over 30kts and low level moisture ahead of it, a number of storms developed along and ahead the boundary giving way to large hail close to 3 inches in diameter. The storms out of eastern Colorado well behind the front came with mainly damaging winds and flooding hazards being more of cluster and lines that moved through the far western counties of the CWA.

This was one of two twin landspout tornadoes.

This was one of two twin landspout tornadoes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 20:15 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
20:15 UTC03:00 UTCSevere Thunderstorm WatchDDC
22:19 UTC23:00 UTCSevere Thunderstorm WarningDDC
22:28 UTC23:00 UTCTornado WarningDDC
22:53 UTC23:45 UTCSevere Thunderstorm WarningDDC
23:09 UTC00:00 UTCSevere Thunderstorm WarningDDC
23:13 UTC00:00 UTCSevere Thunderstorm WarningDDC
23:37 UTC00:15 UTCSevere Thunderstorm WarningDDC
23:49 UTC00:45 UTCSevere Thunderstorm WarningDDC
00:02 UTC00:45 UTCSevere Thunderstorm WarningDDC
00:14 UTC02:22 UTCFlash Flood WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 21, 1:33 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 21, 1:33 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
233 PM CDT Thu May 21 2020

...updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu May 21 2020

Main impact to aviation will be the potential for convection, with
heavy rain, and lowered ceilings going into the mid evening hours. A
cold front over nw and far west central KS will be the likely
initiation point for a few scattered thunderstorms as early as 21
UTC. The initial storms should quickly begin to develop additional
cells on the outflow with a cold pool developing and driving an
MCS east-southeast through the late evening hours and beyond
midnight. There is good deep shear for initial rounds of large
hail in excess of 2 inches and downdraft cape to support
accelerating downbursts to 60 mph or more locally. More
uncertainly however in potential for widespread damaging winds
based on HRRR/HiRES model relatively low post gust front surface
wind output. An upper wave will be rotating through the region
during the early morning Friday which may translate into a
continued , mainly low end severe risk in central Kansas early
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  90 /  60  20   0   0
GCK  53  81  57  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  57  94 /  50  20   0   0
HYS  57  80  57  87 /  80  20  10  10
P28  61  81  63  88 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 21, 2:45 AM MDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.3 hours before the tornado, 187 km from the path. May 21, 2020.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 275 joules per kilogram, CIN -409, lifted condensation level 690 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -64 square meters per square second, 0 to 6 km bulk shear 9 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-409 J/kg
Surface CAPE
32 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.7 hours after it, 187 km from the path. May 22, 2020.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1349 joules per kilogram, CIN -21, lifted condensation level 1147 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
2321 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.0
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Syracuse (3K3), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:15 UTC7759100° 17 kt221009.1
19:35 UTC78.859110° 17 kt201009.1
19:55 UTC78.857.2110° 14 kt211009.1
20:15 UTC78.857.290° 18 kt231008.8
20:35 UTC80.65990° 11 kt171008.8
20:55 UTC78.855.4110° 17 kt221008.8
21:15 UTC80.655.4100° 17 kt201008.1
21:35 UTC78.855.4100° 19 kt241007.8
21:55 UTC80.655.4110° 19 kt281007.8
22:15 UTC7755.490° 19 kt241007.5
22:35 UTC75.255.490° 20 kt1006.8
22:55 UTC6860.860° 12 kt1007.1-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the touchdown began at 21:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:15 UTCTORNADO9 Nne CoolidgeHamilton, KSTWIN LAND SPOUTS 10 NORTH 2 WEST OF SYRACUSE.
22:44 UTCHAIL 1.75CoolidgeHamilton, KS
22:50 UTCTORNADOCoolidgeHamilton, KSLANDSPOUT.
22:51 UTCHAIL 3CoolidgeHamilton, KS
23:05 UTCHAIL 1.55 Wnw KendallHamilton, KS
23:06 UTCTORNADO10 S SyracuseHamilton, KSPOSSIBLE TORNADO REPORTED BY MEDIA - SMALL CIRCULATION EVIDENCED BY FIELD DUST.
23:20 UTCHAIL 1.255 E SyracuseHamilton, KS
23:35 UTCHAIL 15 S SyracuseHamilton, KS
23:35 UTCHAIL 1.752 N KendallHamilton, KS
23:41 UTCHAIL 16 S SyracuseHamilton, KS
23:41 UTCHAIL 1.58 Ssw KendallHamilton, KS
23:52 UTCHAIL 2.75KendallHamilton, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 21, 2020

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 212:45 PM EDTEF0Palm Beach, FL0.325
May 211:33 PM MDTUnratedGreeley, KS0.050
May 213:56 PM EDTEF1Hoke, NC0.2200$50,000
May 213:41 PM CDTEF0Stanton, KS0.130
May 213:15 PM MDTEF0Hamilton, KS0.350
May 213:47 PM MDTUnratedProwers, CO2.025
May 214:17 PM MDTUnratedProwers, CO1.025
May 215:06 PM MDTEF0Hamilton, KS0.150
May 217:11 PM CDTUnratedKearny, KS1.8150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.